Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 92, NWS Salt Lake City, UT

September 14, 2006Beaver County, Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2006, 8:15 PM MDT for Beaver County, Iron County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2006, 8:15 PM MDT (02:15 UTC)
Expired
Sep 14, 2006, 8:34 PM MDT
In force
19 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Beaver County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-139 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 150217
SVRSLC
UTC001-021-150300-
/O.NEW.KSLC.SV.W.0092.060915T0215Z-060915T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
815 PM MDT THU SEP 14 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN IRON COUNTY IN UTAH...
  SOUTHEASTERN BEAVER COUNTY IN UTAH...

* UNTIL 900 PM MDT.

* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 24
  MILES SOUTHWEST OF BEAVER...AND WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER AROUND 845 PM MDT.
  INTERSTATE 15 BETWEEN MILE MARKERS 95 AND 110 AROUND 845 PM MDT.

THIS STORM WILL ALSO IMPACT HIGHWAY 130 SOUTH OF MINERSVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3809 11312 3792 11303 3808 11249 3830 11253
      3826 11289

$$

SEAMAN
1 follow-up statement
000 
WWUS55 KSLC 150234
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
834 PM MDT THU SEP 14 2006

UTC001-021-150244-
/O.CAN.KSLC.SV.W.0092.000000T0000Z-060915T0300Z/
IRON UT-BEAVER UT-
834 PM MDT THU SEP 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN IRON COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 3809 11312 3792 11303 3808 11249 3830 11253
      3826 11289

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:58 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 14, 3:58 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT THU SEP 14 2006

.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL APPROACH
THE AREA BY FRIDAY AFTERNOON. THE ASSOCIATED COLD FRONT WILL MOVE
INTO NORTHWEST UTAH FRIDAY NIGHT...THEN SWEEP SOUTHEAST AS THE CORE
OF THE STORM MOVES EAST ACROSS THE NORTHERN ROCKIES AND NORTHERN
GREAT BASIN.

&&

.DISCUSSION...WEATHER HAS BECOME ACTIVE ACROSS THE CWA TODAY...WITH
MANY LOCATIONS SEEING SHOWERS AND THUNDERSTORMS. THUNDERSTORMS WERE
MOST NUMEROUS IN THE SOUTH THIS MORNING...BUT FOCUS IS SHIFTING TO
NORTHERN UTAH THIS AFTERNOON. SOME THUNDERSTORMS HAVE BEEN QUITE
STRONG...PARTICULARLY OVER THE WASATCH FRONT...AND GUSTY WINDS AND
SMALL HAIL ARE POSSIBLE. CONVECTION IS THE RESULT OF A SERIES OF
DISTURBANCES CAUGHT IN SOUTHWEST FLOW AHEAD OF THE WELL ADVERTISED
PACIFIC SYSTEM MOVING ONSHORE THE PACNW.

WINDS HAVE INCREASED AREAWIDE THIS AFTERNOON...WITH MANY LOCATIONS
SEEING SUSTAINED WINDS IN THE 10-20 KNOT RANGE. THE WINDS SHOULD
BECOME QUITE STRONG TONIGHT AND TOMORROW AS SOUTHWESTERLY FLOW
CONTINUES TO INCREASE AHEAD OF THE APPROACHING STRONG PACIFIC
NORTHWEST TROUGH. A WIND ADVISORY WILL PROBABLY BE NEEDED FOR
TOMORROW AFTERNOON...ESPECIALLY IN SOUTHWEST UTAH WHERE 700 MB
WINDS COULD REACH 50 KTS. WILL LET THE MIDNIGHT SHIFT LOOK INTO
THIS.

PRECIPITATION FROM THE STORM SYSTEM STILL EXPECTED TO BEGIN
IMPACTING THE AREA TOMORROW...WITH THE JET MAX AND UPPER TROUGH
MOVING INTO CENTRAL UTAH TOMORROW AFTERNOON. THE ASSOCIATED COLD
FRONT WILL PUSH THROUGH LATE FRIDAY NIGHT THROUGH SATURDAY.
THE UPPER TROUGH IN THE NAM SOLUTION IS STILL WEAKER AND FARTHER
NORTH THAN IN THE GFS/UKMET/ECMWF...BUT THE LATEST NAM CONTINUES TO
TREND TOWARD THE STRONGER SOLUTION. EITHER WAY...SIGNIFICANTLY
COOLER AIR MAKES ITS WAY THROUGH THE ENTIRE STATE BY SATURDAY...WITH
MAXES ON SATURDAY ABOUT 10 DEGREES COOLER THAN THEY ARE TODAY IN
SOUTHERN UTAH...AND 20-25 DEGREES COOLER ALONG THE WASATCH FRONT.

700 MB TEMPS ARE FORECAST TO FALL IN THE -4 TO -6C RANGE IN NORTHERN
UTAH...SO SNOW LEVELS WILL DROP TO AROUND 7000 FT. EXPECT ANY
ACCUMULATING SHOW TO REMAIN ABOVE THIS LEVEL...BUT THE BENCHES MAY
SEE SNOW MIXING IN WITH RAIN. THE BEST CHANCE FOR THIS IS LATE
FRIDAY NIGHT AND EARLY SATURDAY MORNING AS THE COLD FRONT MOVES
THROUGH. MOST OF THE PRECIPITATION SHOULD BE DONE BY SATURDAY
AFTERNOON...BUT SOME SHOWERS COULD LINGER INTO SUNDAY...PRIMARILY IN
THE MOUNTAINS. SKIES ARE EXPECTED TO BE PARTLY CLOUDY BY SUNDAY AND
A SLOW WARMING TREND IS EXPECTED OVER THE STATE FOR THE BEGINNING OF
NEXT WEEK AS WEAK RIDGING BUILDS IN. AFTER THIS...A SERIES OF WEAK
TROUGHS ARE EXPECTED TO APPROACH THE AREA...BUT THESE MAY REMAIN TOO
FAR NORTH TO CAUSE ANY SIGNIFICANT EFFECTS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE KSLC AREA
FOR THE NEXT 90 MINUTES OR SO. SOUTH WINDS SHOULD TAPER OFF THE REST
OF THE AFTERNOON AND EVENING DUE TO THUNDERSTORMS IN THE AREA...BUT
THUNDERSTORM OUTFLOW WINDS COULD GUST TO AS HIGH AS 45 MPH. A BRIEF
BREAK WILL OCCUR FOR ABOUT TWO HOURS AND THE NEXT LINE OF
THUNDERSTORMS SHOULD APPROACH THE AREA...IF THE LINE STAYS TOGETHER.
CEILINGS ARE EXPECTED TO STAY ABOVE 7000 FEET THROUGHOUT THIS
AFTERNOON AND THIS EVENING...BUT CEILINGS HAVE 40 PERCENT OF
DROPPING BELOW 7000 FEET BETWEEN 00Z AND 02Z. STRONGER AND GUSTY
SOUTH WINDS SHOULD DEVELOP AHEAD OF THE COLD FRONT AGAIN ON FRIDAY.
FRONTAL BOUNDARY LOOKS TO MOVE OVER THE KSLC AREA BETWEEN 22Z FRIDAY
AND 00Z SATURDAY.

&&

.FIRE WEATHER...GUSTY SOUTH-SOUTHWEST WINDS WILL CONTINUE INTO THE
EVENING HOURS BEFORE DECREASING OVERNIGHT.  RELATIVE HUMIDITIES
ACROSS THE WEST CENTRAL AND NORTHWEST ARE MARGINAL WITH RESPECT TO
RED FLAG CONDITIONS AND WITH NUMEROUS SHOWERS IN THE AREA THEY WILL
CONTINUE TO REBOUND THROUGH THE EVENING. HOWEVER...WILL CONTINUE RED
FLAG WARNING FOR PORTIONS OF WEST CENTRAL AND NORTHWEST UTAH UNTIL
900 PM AS A RESULT OF THE STRONG WINDS AND THE FACT THAT THERE ARE
STILL LOCATIONS THAT ARE NEAR CRITICAL RELATIVE HUMIDITY VALUES.
WINDS SHOULD BE EVEN STRONGER ON FRIDAY AHEAD OF THE FRONT.
CONCERNED ABOUT THE POTENTIAL FOR RED FLAG CONDITIONS ACROSS
PORTIONS OF WEST CENTRAL AND SOUTHWEST UTAH ON FRIDAY AFTERNOON.
WINDS WILL CERTAINLY MEET CRITERIA BUT FEEL THAT MINIMUM RELATIVE
HUMIDITY VALUES ARE MARGINAL FOR A WARNING. WITH DECENT COVERAGE OF
SHOWERS ACROSS THE WEST CENTRAL AND SOUTHWEST TONIGHT DO NOT BELIEVE
THAT THE DRYING AHEAD OF THE FRONT ON FRIDAY WILL BE SUFFICIENT TO
CREATE WIDESPREAD RED FLAG CONDITIONS ALTHOUGH ISOLATED LOCATIONS
MAY REACH CRITERIA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING THROUGH THIS EVENING FOR FIRE WEATHER ZONES
420-423-426-434 IN NORTHWEST UTAH.
WY...NONE.

&&

PUBLIC...TRAPHAGAN/SMITH
AVIATION...HALL
FIRE WX...GRAHAM
Hazardous weather outlook, Sep 14, 6:50 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT THU SEP 14 2006

UTZ001>011-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
650 AM MDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY

A COLD FRONT APPROACHING NORTHERN UTAH FROM THE NORTHWEST WILL
GENERATE BREEZY SOUTH WINDS ACROSS THE MOUNTAINS AND WESTERN
VALLEYS. THESE WINDS ALONG WITH LOW HUMIDITIES IN THE VALLEYS AND
FAR WESTERN MOUNTAINS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
THROUGH EARLY THIS EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR
SELECT FIRE WEATHER ZONES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MAJOR CHANGES ARE HEADING FOR NORTHERN UTAH AND EXTREME SOUTHWEST
WYOMING. A COLD AND RATHER ENERGETIC STORM SYSTEM CURRENTLY OVER
THE PACIFIC NORTHWEST WILL AFFECT THE AREA FRIDAY AND SATURDAY. A
LEADING COLD FRONT WILL ENTER EXTREME NORTHWEST UTAH LATE THURSDAY
NIGHT. THIS FRONT WILL SWEEP THROUGH THE AREA FRIDAY. MUCH COLDER
TEMPERATURES AND WIDESPREAD PRECIPITATION IS EXPECTED FRIDAY...AND
ON THROUGH SATURDAY. MOUNTAIN LOCATIONS WILL SEE THE FIRST SNOWS OF
THE SEASON...WITH A COUPLE OF INCHES ACCUMULATION POSSIBLE AT THE
HIGHER ELEVATIONS.

HIGH PRESSURE WILL RETURN EARLY NEXT WEEK. TEMPERATURES WILL CLIMB
BACK TO SEASONAL NORMS...WITH LITTLE PRECIPITATION EXPECTED THROUGH
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>021-151300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WEST CENTRAL UTAH-
650 AM MDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SOUTHERLY WINDS WILL INCREASE TODAY AHEAD OF A STRONG COLD MOVING
INTO NORTHWEST NEVADA. THESE WINDS ALONG WITH LOW HUMIDITIES WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS ACROSS WEST CENTRAL UTAH.
A RED FLAG WARNING IS IN EFFECT THROUGH EARLY THIS EVENING FOR THE
FIRE WEATHER ZONE COVERING WEST CENTRAL UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE COLD FRONT WILL SWEEP SOUTH ACROSS SOUTHERN UTAH LATE FRIDAY
THROUGH EARLY SATURDAY. MUCH COLDER TEMPERATURES WILL FOLLOW THE
FRONT SOUTH FOR SATURDAY. STRONG AND GUSTY SOUTHERLY WINDS WILL
CONTINUE AHEAD OF THE FRONT ON FRIDAY. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT INTO CENTRAL UTAH...WITH
ONLY A FEW STORM MAKING ALL THE WAY INTO EXTREME SOUTHERN UTAH LATE
IN THE DAY.

TEMPERATURES WILL BEGIN TO WARM AGAIN STARTING ON SUNDAY. THE
GRADUAL WARMING TREND WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 14, 5:26 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT THU SEP 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      15 SE ESCALANTE         37.61N 111.41W
09/08/2006                   GARFIELD           UT   PARK/FOREST SRVC

            LARGE FLASH FLOOD ALONG THE ESCALANTE RIVER AND HEADWATER
            TRIBUTARIES TO LAKE POWELL.

&&

MCINERNEY
Local storm report, Sep 14, 5:36 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
536 PM MDT THU SEP 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 W LEHI                40.40N 111.89W
09/14/2006  E1.00 INCH       UTAH               UT   TRAINED SPOTTER

            REPORTED ALONG REDWOOD ROAD NEAR LEHI.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:16 AM MDTWind AdvisorySLC17 hr
Sep 15, 4:18 AM MDTRed Flag WarningSLC22 hr
Sep 15, 10:36 AM MDTSnow AdvisorySLC14 hr
Sep 15, 2:04 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch26 min
Sep 15, 2:50 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne25 min
Sep 15, 3:16 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne44 min
Sep 15, 3:38 PM MDTSevere Thunderstorm WarningSLCDuchesne67 min
Sep 15, 3:49 PM MDTHigh Wind WarningSLC5 hr
Sep 15, 3:56 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne64 min
Sep 15, 4:50 PM MDTFlash Flood WarningSLCCarbon, Duchesne3 hr
Sep 15, 5:00 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne60 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.